Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2020, 6:35 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2020, 6:35 PM CDT (23:35 UTC)
- Expired
- May 20, 2020, 7:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 50 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:47 PM CDT | TSTM WND GST 48 | 2 Wnw Del Rio, TX | DEL RIO INTERNATIONAL AIRPORT REPORTED A 42 KNOT OR 48 MPH WIND GUST. |
| May 20, 7:13 PM CDT | HAIL 0.88 | 3 Nnw Del Rio, TX | NICKEL SIZED HAIL REPORTED VIA FACEBOOK AT A LOCAL CAR WASH. |
| May 20, 7:20 PM CDT | TSTM WND GST 45 | Laughlin Afb, TX | METAR FROM KDLF - LAUGHLIN AFB REPORTED SUSTAINED WINDS OF 36 MPH WITH GUSTS UP TO 45 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -398 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
430
WUUS54 KEWX 202335
SVREWX
TXC271-465-210030-
/O.NEW.KEWX.SV.W.0119.200520T2335Z-200521T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
635 PM CDT Wed May 20 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Kinney County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 730 PM CDT.
* At 634 PM CDT, a severe thunderstorm was located 7 miles southwest
of Cienegas Terrace, or 10 miles southwest of Del Rio, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Del Rio, Val Verde Park, Standart, Amanda, Cienegas Terrace,
Laughlin AFB, Escondido Estates, Laughlin AFB Aux Field and Lake
Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2942 10053 2909 10045 2908 10067 2911 10069
2912 10072 2917 10078 2920 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2937 10101 2944 10106 2946 10106
TIME...MOT...LOC 2334Z 266DEG 27KT 2929 10102
HAIL...1.00IN
WIND...60MPH
$$
AAT1 follow-up statement
756
WWUS54 KEWX 210022
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Wed May 20 2020
TXC271-465-210030-
/O.CON.KEWX.SV.W.0119.000000T0000Z-200521T0030Z/
Kinney TX-Val Verde TX-
722 PM CDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN KINNEY AND SOUTHEASTERN VAL VERDE COUNTIES...
At 722 PM CDT, a severe thunderstorm was located over Standart, or 11
miles west of Brackettville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Del Rio, Standart, Amanda, Laughlin AFB, Val Verde Park and Escondido
Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2915 10046 2917 10078 2920 10077 2926 10081
2928 10081 2931 10083 2933 10084 2937 10085
2944 10082 2942 10053
TIME...MOT...LOC 0022Z 266DEG 27KT 2931 10060
HAIL...1.00IN
WIND...60MPH
$$
AATWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 20, 2:58 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 258 PM CDT Wed May 20 2020 .SHORT TERM (Tonight through Thursday Night)... Latest visible satellite images are showing storms already firing up across the northeast part of Mexico. This trend is expected to continue for the rest of the afternoon into the evening hours. As time progresses, an upper level shortwave over central Mexico is forecast to push to the northeast and enhance storm development along and ahead of the dryline that will ultimately send those storms across parts of the Rio Grande this evening. The main weather hazards for this evening are large hail and damaging wind gusts. One thing for this forecast period is that HiRes models suggest a couple of complexes of storms: one moving across the San Angelo area and the other one over the Rio Grande. When it comes to medium range solutions and for example, the NAM, keeps the area relatively quiet with storms dissipating over Mexico this evening. Now, the GFS shows a strong signal of storms and the ECMWF brings isolated convection over Val Verde and ends it midnight. With that said, confidence is low for these storms to hit any particular area along the Rio Grande, however, the impacted areas could be dealing with large hail and damaging wind gusts as mentioned earlier under this high cape environment but low shear. Thursday morning will start cloudy all over the area with clouds breaking in the afternoon for partly cloudy skies for the period. Highs will be cooler by at least 5 degrees across the area due cloud coverage. Also, there is a slight to low end chances for showers and thunderstorms in the afternoon for areas west of a Austin to Luling to Karnes City line. Similar conditions continue on Thursday evening as another short wave disturbance moves across the Southern Plains. && .LONG TERM (Friday through Wednesday)... Friday a strong upper level trough will begin moving out of the Great Basin region and through the southwestern part of the country. A weak shortwave trough embedded in the flow will move across Texas bringing some low chance POPs for Friday and Friday night. The main trough will continue to move to the east over the weekend and heights will fall over Texas through this time frame. While this happens, the low level flow will be from the southeast. With the warm, moist boundary layer the height falls will bring chances for showers and thunderstorms Saturday through Memorial Day. PW values will not be excessive across our CWA and we don't expect heavy rain at any time during this period. However, the slow movement of the upper system will mean an extended period of showers and thunderstorms and the accumulation over this period may eventually lead to flooding. Beyond Monday, the upper trough will close off into a low and drift out over the Gulf. Rain chances will continue as this feature moves slowly away. As it move farther east POPs will decrease into the middle of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 73 90 72 89 72 / 10 10 20 30 10 Austin Bergstrom Intl Airport 73 89 71 90 72 / 10 10 20 30 10 New Braunfels Muni Airport 73 90 71 90 72 / 10 10 20 20 10 Burnet Muni Airport 71 88 69 87 70 / 20 20 30 20 10 Del Rio Intl Airport 74 91 72 95 72 / 30 20 20 20 20 Georgetown Muni Airport 71 89 71 88 72 / 10 10 20 20 10 Hondo Muni Airport 73 91 71 93 72 / 20 30 30 20 20 San Marcos Muni Airport 72 88 70 90 71 / 10 10 20 20 10 La Grange - Fayette Regional 74 90 73 91 74 / 10 - 10 20 10 San Antonio Intl Airport 74 91 72 90 72 / 20 20 20 30 20 Stinson Muni Airport 75 91 73 91 73 / 10 20 20 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...17 Long-Term...05 Decision Support...Runyen
Hazardous weather outlook, May 20, 3:16 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 316 AM CDT Wed May 20 2020 TXZ171>173-183>194-202>209-217>225-228-211200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 316 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated storms will be possible late this afternoon and evening across the Edwards Plateau and Rio Grande. Some of these storms could be strong to marginally severe with hail and gusty winds the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will be on the increase through the Memorial Day holiday weekend. Some of these storms could be strong and produce locally heavy rainfall mainly over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 20, 6:13 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
613 PM CDT Wed May 20 2020
TXZ183-184-202-217-210000-
Maverick TX-Kinney TX-Val Verde TX-Edwards TX-
613 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...NORTHERN MAVERICK...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 700 PM
CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or near Comstock, moving northeast at 20 mph. Additional
storms were across Mexico moving eastward towards Del Rio.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Brackettville, Comstock, Spofford, Quemado, Lake View,
Amistad Acres, Darling, Laughlin AFB, Anacacho, Alamo Village, Carta
Valley, Cienegas Terrace, Amistad Village, Black Brush Point,
Seminole Canyon State Park, Amanda, Box Canyon, Val Verde Park and
Standart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3000 10093 2959 10034 2938 10019 2890 10020
2890 10063 2909 10067 2917 10078 2924 10079
2936 10100 2946 10106 2947 10115 2952 10118
2952 10125 2962 10125 2963 10127 2958 10131
2965 10130 2966 10135 2965 10136 2971 10138
TIME...MOT...LOC 2312Z 241DEG 17KT 2960 10111
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:13 PM CDT | Special Weather Statement | EWX | Kinney | 47 min |
| May 20, 6:22 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.